🧠 FOUR Score (Coma Assessment)
Assess consciousness with the FOUR (Full Outline of UnResponsiveness) score.
Clinical takeaway
Usable in intubated patients (no verbal component).
Loading calculator…
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Grade coma, including in intubated patients where GCS verbal cannot be tested.
How it works
Four components (Eye, Motor, Brainstem reflexes, Respiration) each 0–4; total 0–16. Lower scores indicate deeper coma.
Key points
- Usable in intubated patients (no verbal component).
- Captures brainstem reflexes and breathing pattern.
- Lower totals predict worse outcomes.
References
Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Eye response | Open, tracking/blinking to command (4) |
|---|---|
| Motor response | Thumbs up/fist/peace sign (4) |
| Brainstem reflexes | Pupil & corneal present (4) |
| Respiration | Not intubated, regular (4) |
→FOUR score16/16
- Note:Lower scores indicate deeper coma; a score of 0 supports brain-death evaluation.
| Eye response | Remains closed (0) |
|---|---|
| Motor response | None or myoclonus (0) |
| Brainstem reflexes | Absent pupil, corneal & cough (0) |
| Respiration | Intubated, at vent rate/apnoea (0) |
→FOUR score0/16
- Note:Lower scores indicate deeper coma; a score of 0 supports brain-death evaluation.
Frequently asked questions
- What is FOUR Score (Coma Assessment)?
- Assess consciousness with the FOUR (Full Outline of UnResponsiveness) score.
- How is FOUR Score (Coma Assessment) calculated? What is the core formula?
- Four components (Eye, Motor, Brainstem reflexes, Respiration) each 0–4; total 0–16. Lower scores indicate deeper coma.
- When is FOUR Score (Coma Assessment) used?
- Grade coma, including in intubated patients where GCS verbal cannot be tested.
- What are the key clinical points for FOUR Score (Coma Assessment)?
- Usable in intubated patients (no verbal component). Captures brainstem reflexes and breathing pattern. Lower totals predict worse outcomes.
- What are the limits and cautions when using FOUR Score (Coma Assessment)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is FOUR Score (Coma Assessment) calculated in practice? Can you show a worked example?
- Inputs: Eye response Open, tracking/blinking to command (4), Motor response Thumbs up/fist/peace sign (4), Brainstem reflexes Pupil & corneal present (4), Respiration Not intubated, regular (4) → Result: FOUR score 16 /16(Note: Lower scores indicate deeper coma; a score of 0 supports brain-death evaluation.) Inputs: Eye response Remains closed (0), Motor response None or myoclonus (0), Brainstem reflexes Absent pupil, corneal & cough (0), Respiration Intubated, at vent rate/apnoea (0) → Result: FOUR score 0 /16(Note: Lower scores indicate deeper coma; a score of 0 supports brain-death evaluation.)